Missouri, 2020

Flash Flood in Missouri, July 30, 2020

July 30, 2020 · NWS LSX · 1 event in 1 county or zone

A series of shortwaves moved through the region triggering showers and thunderstorms. Very heavy rainfall fell across portions of the area with isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A series of shortwaves moved through the region triggering showers and thunderstorms. Very heavy rainfall fell across portions of the area with isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 30, 4:57 AM CST, 57 minutes earlier.

Area forecast discussion, Jul 30, 4:57 AM CST, 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
557 AM CDT Thu Jul 30 2020

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 425 AM CDT Thu Jul 30 2020

An active wet weather pattern will continue as a slow moving and
deepening, positively tilted upper level trough develops over the
region with embedded shortwaves within the trough moving through
our area. Surface low pressure was over east central KS with a
front extending east from the low through central MO, just south
of I-70. This surface low will move east along the front through
MO this morning with the best low level moisture and instability
along and south of the front. The front will slowly shift
southward this afternoon and tonight as the surface low moves
through southern IL and into southern IN and western KY. The Flash
Flood Watch has been expanded in area and extended in time to
include east central and southeast MO and southwest IL today and
this evening. This area has already received significant rainfall
amounts yesterday afternoon and last night and additional rounds
of heavy rainfall may lead to flooding. High temperatures will be
cooler today, mainly due to low level cloud cover inhibiting
solar insolation along with periods of rainfall. The best chance
of rain on Friday will be across southeast MO as the front shifts
south of the forecast area along with the highest low level
moisture and instability.

GKS

.LONG TERM...  (Friday Night through Wednesday)
Issued at 425 AM CDT Thu Jul 30 2020

The best chance of rain Friday night and Saturday will be across
southeast MO and southwest IL as a surface low develops along the
front in northern AR ahead of a strong shortwave in the base of
the upper level trough. This surface low will move northeastward
through western portions of TN and KY and into southern IN with
showers and a few storms left of the track of the surface low.
Unseasonably cool temperatures can be expected this weekend due to
the low upper level heights with the upper level trough axis over
our area. Also, northeast surface winds will back around to a
northwest direction as the surface low shifts east of the region,
and as a weak cold front drops southeastward through our forecast
area Sunday and Sunday night as shortwaves continue to drop
southeastward through our area. Although the chance of rain will
continue this weekend into Monday, the QPF is expected to be
relatively light. The below normal temperatures will continue
through at least Wednesday night with northwest upper level flow
behind the deep upper low over the Great Lakes region, and as a
surface ridge builds into our area from the Northern Plains after
passage of the cold front. Temperatures will be around 10 degrees
below normal.

GKS

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 544 AM CDT Thu Jul 30 2020

A surface low over west central MO will move eastward along an
east to west front which was just south of the taf sites. Showers
will continue in UIN and the St Louis metro area until late
morning, with another round of showers and a few storms this
afternoon and this evening. The cloud ceilings which were mainly
below 1000 feet will rise into the MVFR category by early
afternoon. An easterly surface wind will back around to a
northeast direction this afternoon.

SPECIFICS FOR KSTL: A surface low over west central MO will move
eastward along an east to west front which was just south of STL.
Showers will continue until late morning, with another round of
showers and a few storms this afternoon and this evening. The
cloud ceilings which were below 1000 feet will rise into the MVFR
category by early afternoon. An easterly surface wind will back
around to a northeast direction this afternoon.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through this evening for Crawford MO-Franklin
     MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Washington MO.

IL...Flash Flood Watch through this evening for Bond IL-Clinton IL-
     Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 30, 3:56 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
456 AM CDT Thu Jul 30 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
456 AM CDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms. A Flash Flood Watch is in effect
for east central and southeast Missouri and southwest Illinois today
and this evening where heavy rainfall may produce flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance of thunderstorms will continue for parts of our area
through Monday. Locally heavy rainfall is possible across southeast
Missouri and southwest Illinois Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed due to possible flooding. Spotters
are encouraged to report rainfall amounts in excess of an inch or any
flooding, if observed, to the National Weather Service.

GKS

In the hours before

Local storm report, Jul 30, 1:19 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HEAVY RAIN       1 E COLLINSVILLE        38.68N 89.98W
07/29/2020  M1.91 INCH       MADISON            IL   PUBLIC

&&

TES

The radar

The St Louis radar (KLSX), 14 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Louis

When
July 30, 5:54 AM CST to 10:30 AM CST
Where
St. Louis County, 0.38 mi S of St Louis Creve Coeur to 1.05 mi NNE of Hazelwood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.724, -90.520

Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Aubochon Road. Two vehicles were stranded but the drivers were uninjured.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911080.